Montana, 2011Flooding in Montana, March 17 to 23, 2011
March 17 to 23, 2011 · NWS GGW · 2 events in 1 county or zone
People's Creek and Beaver Creek swelled due to excessive snowmelt and some ice jamming.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
People's Creek and Beaver Creek swelled due to excessive snowmelt and some ice jamming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 17, 1:40 PM MST, 14 minutes earlier.
Area forecast discussion, Mar 17, 1:40 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
240 PM MDT THU MAR 17 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
THE CURRENT SYNOPTIC SITUATION... AN UPPER LEVEL FRONT EXTENDS
THROUGH THE GREAT LAKES... CENTRAL PLAINS... FOUR CORNERS... AND
SOUTHERN CALIFORNIA. BEHIND THIS FRONT A COMPLEX OF RIDGES AND
TROUGHS HAS SET UP WITH COLD CORE TROUGH OVER THE GREAT PLAINS...
A WEAK RIDGE EXTENDING OVER THE ROCKY MOUNTAINS... AND ANOTHER
TROUGH OFF THE COAST OF THE PACIFIC NORTHWEST.
LATE AFTERNOON THROUGH TONIGHT... IN MONTANA SPECIFICALLY THE
TROUGH/RIDGE INTERFACE EXISTS ALONG A COLD FRONT DRAPED ALONG THE
NORTHERN TIER OF THE CWA. THIS INTERFACE IS EXPECTED TO EJECT TO
THE EAST DURING THE AFTERNOON AND OVERNIGHT HOURS. CONVERGENCE
ALONG THE FRONT HAS ACTED TO GENERATE A FEW ISOLATED AND SCATTERED
SNOW AND RAIN SHOWERS WHICH SHOULD EXIT THE AREA AS WELL TONIGHT.
AFTERWARD... WEAK RIDGING WITH LIGHT WEST DOWNSLOPING WINDS WILL FILL
IN BEHIND IT.
FRIDAY THOUGH SATURDAY...TROUGH OFF OF THE PACIFIC NORTHWEST COAST
WILL STEP ON SHORE AND SPIN UP INTO A LOW PRESSURE SYSTEM. THIS
RAPIDLY RAMPING TROUGH WILL ACT TO AMPLIFY THE RIDGE ACROSS
CENTRAL AND EASTERN MONTANA BY FORCING WWA ON 850 MB TEMPERATURES
INTO THE POSITIVE DOUBLE DIGITS IN THE UPPER LEVEL SOUTHWESTERN FLOW
PATTERN. THIS SHOULD ACT TO CREATE SOUTHERN WINDS AND SET UP A LEE
SIDE SURFACE TROUGH WITH PARTLY CLOUDY SKIES AND DRY CONDITIONS.
THIS SET UP MAY ALSO BE ABLE TO START EJECTING MID LEVEL MESOSCALE
SHORTWAVES ACROSS THE INTERMOUNTAIN WEST WHICH COULD START
INSTABILITY SHOWERS FOR AREAS THAT HAVE NO SNOW COVER. MOST OF
THESE SHOULD HOLD OFF UNTIL LATER IN THE WEEKEND HOWEVER. GAH
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
TWO FEATURES OF NOTE IN THE EXTENDED PERIOD. THE FIRST IS A
SHORTWAVE LIFTING ACROSS MONTANA SATURDAY NIGHT INTO SUNDAY. BEST
AREA OF LIFT WITH THIS SYSTEM LOOKS TO BE NORTH OF THE CANADIAN
BORDER. SECOND SHORTWAVE FOLLOWS MONDAY NIGHT INTO TUESDAY. THIS
SYSTEM MUCH STRONGER AND EXPECTED TO DEVELOP OVER MONTANA OR
WYOMING. THIS SYSTEM HAS THE POTENTIAL TO DEVELOP INTO A
SIGNIFICANT SNOWSTORM BUT MODELS STILL DIFFERING ON ITS EVOLUTION.
EBERT
PREVIOUS LONG TERM DISCUSSION...THE EXTENDED PERIOD BEGINS WITH
AN UPPER TROUGH MOVING THROUGH THE REGION WITH MIXED PRECIPITATION
EXPECTED FOR THE REGION ON SUNDAY.
ON MONDAY SHORT LIVED RIDGE MOVES THROUGH THE REGION AS AN PACIFIC
UPPER LOW ENTERS THE GREAT BASIN.
MONDAY NIGHT THROUGH TUESDAY NIGHT NORTHEAST MONTANA WILL BE
IMPACTED FROM THE PACIFIC SYSTEM MOVING THROUGH THE REGION.
DEPENDING ON THE PLACEMENT OF FEATURES WILL DETERMINE THE
PRECIPITATION TYPE AND AMOUNT FOR THE REGION. FOR NOW WILL PLAY IT
CONSERVATIVE AND NOT TRY TO PICK ALL SNOW OR A MIX AT THIS TIME.
WILL GO WITH THE TREND UPWARDS ON POPS FOR THIS EVENT WITH BOTH
THE GFS AND ECMWF ONBOARD WITH THE IDEA OF A WET AND COOLER
TUESDAY FOR THE AREA.
WEDNESDAY THROUGH FRIDAY THE TREND WILL BE TOWARD WARMER AND DRIER
FOR THE REGION AS RIDGING IS FORECASTED FOR THE AREA. PROTON
&&
.AVIATION...
THE LOW CLOUDS WILL BE LIFTING BACK TO THE NORTHEAST THROUGH THE
REMAINDER OF THE AFTERNOON FOR VFR CONDITIONS EXPECTED OVERNIGHT
AND INTO FRIDAY. RAE
&&
.HYDROLOGY...
ICE JAMS AND SNOW MELT ARE CAUSING FLOODING PROBLEMS IN MANY AREAS
IN NORTHEAST MONTANA AND ARE EXPECTED TO CONTINUE TO DO SO FOR THE
NEXT WEEK.
OVER THE NEXT 7 DAYS...TEMPERATURES ARE EXPECTED TO BE IN THE 40S
IN THE AFTERNOONS AND BELOW FREEZING AT NIGHT. THERE IS ALSO SOME
CHANCE FOR NEW PRECIPITATION...ESPECIALLY MONDAY NIGHT INTO
TUESDAY. CONSEQUENTLY...CONTINUED FLOODING PROBLEMS ARE EXPECTED
OVER THE NEXT WEEK AS THE SUBSTANTIAL LOAD OF SURFACE ICE
GRADUALLY MELTS AND ICE BREAKS-UP ON AREA RIVERS AND STREAMS.
CURRENTLY...A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER
FROM NEAR SAVAGE TO NEAR TERRY DUE TO 5 KNOWN ICE JAMS. ONE ICE
JAM IS AFFECTING THE AREA FROM 5 MILES WEST OF TERRY TO PAST FALLON.
THIS ICE JAM IS THREATENING NEARBY RAILROAD TRACKS. A SECOND ICE
JAM IS AFFECTING AREAS NORTH OF THE I 94 BRIDGE IN GLENDIVE...AND
IS CAUSING LOW LAND FLOODING. A THIRD AND FOURTH ICE JAM IS
AFFECTING THE AREA FROM SAVAGE TO NEAR THE DAWSON COUNTY LINE.
THE FIFTH JAM IS BY SIDNEY NEAR RICHLAND PARK...AND IS CAUSING
WATERS TO QUICKLY RISE THERE.
SMALL STREAMS THAT FEED BEAVER CREEK IN WIBAUX COUNTY ARE RUNNING
OUT OF THEIR BANKS AND HAVE FLOODED HIGHWAY SEVEN 12-13 MILES SOUTH OF
WIBAUX NEAR THE PINE UNIT TURNOFF. HIGHWAY 7 IS CLOSED AS A RESULT.
CREEKS AND STREAMS THAT FEED THE REDWATER RIVER IN
MCCONE...DAWSON...AND RICHLAND COUNTIES HAVE BEGUN TO RUN AT OR
NEAR BANKFULL. MINOR FLOODING WAS REPORTED NEAR CIRCLE. WITH
DAYTIME HIGH FORECAST TEMPERATURES WELL ABOVE FREEZING EXPECT
FLOODING ON THE REDWATER RIVER WITHIN THE NEXT TWO DAYS. A FLOOD
WARNING IS IN EFFECT.
ALONG THE MUSSELSHELL RIVER...A FLOOD WARNING CONTINUES THROUGH
FRIDAY FOR AREAS IN PETROLEUM AND GARFIELD COUNTIES DUE TO SWOLLEN
CREEKS FROM SNOW MELT RUN OFF AND ICE JAMS. THE MUSSELSHELL RIVER
IS CURRENTLY RIGHT AT FLOOD STAGE AT MOSBY...HOWEVER AN ICE JAM
EXISTS 5 MILES NORTH OF THE 200 BRIDGE. EARLIER ICE JAMS HAVE BEEN
REPORTED AS CLEARED AT MOSBY AND FLATWILLOW. IT IS EXPECTED THAT
ICE JAMS WILL CONTINUE TO BREAK-UP AND REFORM AT DOWN STREAM
LOCATIONS WITH THE AREA FROM NORTH OF THE 200 BRIDGE TO THE MOUTH
OF THE MUSSELSHELL MOST AT RISK. SIGNIFICANT FLOODING HAS BEEN
REPORTED ON THE 79 TRAIL NEAR THE MOUTH OF THE MUSSELSHELL RIVER
WITH A SUBDIVISION SURROUNDED BY WATER AND WATER OVER THE 79 TRAIL
ROAD.
IN GARFIELD COUNTY...A FLOOD WARNING IS IN EFFECT. SAND CREEK...STEVE
FORKS CREEK AND THE MIDDLE FORK OF LODGEPOLE CREEK HAVE BEEN
REPORTED OUT OF THEIR BANKS DUE TO HIGH RUN OFF. THIS HAS FORCED
ROAD CLOSURES IN NORTHWEST GARFIELD COUNTY. THIS FLOODING IS
EXPECTED TO CONTINUE THROUGH THE WEEKEND AS SNOW CONTINUES TO
MELT.
IN PHILLIPS COUNTY...THE FLOOD ADVISORY WAS REPLACED WITH A
WARNING. MANY OF THE DRAINAGES THAT LEAD INTO THE MISSOURI RIVER
WERE AT OR OUT OF THEIR BANKS. FLOODING WAS REPORTED IN NEARBY
RANCHES AND DRY FORK ROAD WAS REPORTED OVERTAKEN BY FLOOD WATERS.
THE MILK RIVER NEAR DODSON EXCEEDED FLOOD STAGE BUT ONLY MINOR
FLOODING WAS OCCURRING. PEOPLES CREEK WAS FLOODING ALONG THE
LODGEPOLE HIGHWAY AND MINOR FLOODING CONTINUED NEAR ITS MOUTH.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 17, 1:36 PM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
236 PM MDT THU MAR 17 2011
MTZ016-021>027-060-181200-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS-
236 PM MDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOOD WARNINGS ARE CURRENTLY IN EFFECT FOR THE AREA. ICE JAMS
HAVE BEEN REPORTED AT SEVERAL PLACES ALONG THE YELLOWSTONE RIVER
NORTH OF TERRY AND ALONG THE MUSSELSHELL RIVER NORTH OF HIGHWAY
200. IN ADDITION...STREAMS IN NORTHWEST AND CENTRAL GARFIELD
COUNTY AND WESTERN AND SOUTHERN PHILLIPS COUNTY HAVE BEEN
REPORTED OUT OF THEIR BANKS. PROBLEMS HAVE BEEN OCCURRING FROM
BOTH ICE JAMS AND FROM STREAM AND RIVER RISES DUE TO SNOW MELT
RUNOFF. THE ICE JAMS HAVE BEEN BREAKING UP AND REFORMING AT
DOWNSTREAM LOCATIONS AND WILL CONTINUE TO DO SO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FORECAST HIGH TEMPERATURES RANGE FROM THE UPPER 30S TO AROUND 50
FOR THE FORESEEABLE FUTURE. CONSEQUENTLY...THE LARGE AMOUNT OF
SURFACE ICE AND SNOW IS EXPECTED TO CONTINUE TO MELT AND RAISE
CREEKS AND RIVERS. CONTINUED PROBLEMS FROM ICE JAM FORMATION ARE
ALSO EXPECTED
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ017>020-059-061-062-181200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
236 PM MDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RIVERS AND STREAMS ARE EXPECTED TO RISE INTO AT LEAST NEXT WEEK
WITH AN INCREASE IN FLOODING PROBLEMS.
HIGH TEMPERATURES ARE FORECAST TO RANGE FROM THE MID 30S TO LOWER 40S
FOR THE NEXT WEEK. THIS IS EXPECTED TO CONTINUE TO MELT THE LARGE
AMOUNT OF SURFACE ICE. TRIBUTARIES OF MAIN STEM RIVERS ARE
EXPECTED TO FLOOD FIRST FOLLOWED BY MAIN STEM FLOODING. SOME
FLOODING DUE TO ICE JAMS ARE ALSO EXPECTED. THE TIMING AND EXTENT
OF FLOODING IS STILL UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Phillips
- When
- March 17, 1:54 PM MST to March 23, 12:06 PM MST
- Where
- Phillips County, 5.51 mi WNW of Dodson to 10.73 mi WNW of Dodson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 48.430, -108.342
Tribal Law Enforcement reported Peoples Creek was flooding along the Lodgepole Highway. Flooding also began at Dodson on March 19th.
Flood, Phillips
- When
- March 20, 8:38 PM MST to March 23, 12:06 PM MST
- Where
- Phillips County, 7.22 mi WNW of Saco to 9.78 mi WNW of Saco
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 48.498, -107.482
On the afternoon of the 20th, the Beaver Creek has risen rapidly and lowland flooding has occurred between Highway 2 and Harb Road. On the 22nd, the Beaver Creek is out of its banks and flooding the fields east of Content. To the north 12 miles southwest of Saco, Beaver Creek is at bankful and at the gauge near Guston Coulee. The river is at 11.58 feet, which is the second highest recorded stage at that location.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, March 17 to 31, 2011$110,000 · 2 events
- Dense Fog in Minnesota, March 17, 20112 injured · $5,000 · 1 event
- Flooding in South Dakota, March 17 to 31, 201110 events
- High Surf in Hawaii, March 17 to 20, 20118 events
- Flooding in South Dakota, March 17 to 31, 20115 events
- Winter Storm and Winter Weather in Colorado, March 17 to 18, 20114 events
- High Wind in Wyoming, March 17, 201169 kt wind · 3 events
- Flooding in Montana, March 17 to 19, 20113 events
- Heavy Snow in California, March 17 to 18, 20113 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 17 to 18, 201164 kt wind · 3 events
- Winter Weather in Utah, March 17 to 18, 20112 events
- Flash Flood and Flood in Montana, March 17 to 21, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288698, 288699.